Alert archive / North Dakota / Fire Weather Watches in 2021
Fire Weather Watch 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this fire weather watch at Apr 21, 2021, 11:22 AM CDT for 9 counties in Minnesota; 17 counties in North Dakota. It took effect at Apr 22, 2021, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 21, 2021, 11:22 AM CDT (16:22 UTC)
- In effect from
- Apr 22, 2021, 12:00 PM CDT
- Expired
- Apr 22, 2021, 3:54 AM CDT
- In force
- Issued by
- NWS Grand Forks, ND
All 26 counties
Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WWUS83 KFGF 211622 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 1122 AM CDT Wed Apr 21 2021 MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-230100- /O.NEW.KFGF.FW.A.0003.210422T1700Z-210423T0100Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 1122 AM CDT Wed Apr 21 2021 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS OVER EASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF NORTHWEST MINNESOTA... The National Weather Service in Grand Forks has issued a Fire Weather Watch for low relative humidity and gusty winds, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 003...004...005...007...008...013...014...015 and 029. In North Dakota...Fire Weather Zones 006...007...008...014... 015...016... 024...026...027...028...029...030...038...039... 049...052... 053 and 054. * WINDS...Southwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
171 WWUS83 KFGF 220240 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 940 PM CDT Wed Apr 21 2021 MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-230100- /O.CON.KFGF.FW.A.0003.210422T1700Z-210423T0100Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 940 PM CDT Wed Apr 21 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS OVER EASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF NORTHWEST MINNESOTA... * AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 003...004...005...007...008...013...014...015 and 029. In North Dakota...Fire Weather Zones 006...007...008...014... 015...016... 024...026...027...028...029...030...038...039... 049...052... 053 and 054. * WINDS...Southwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 16 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
487 WWUS83 KFGF 220854 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 354 AM CDT Thu Apr 22 2021 MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-230100- /O.UPG.KFGF.FW.A.0003.210422T1700Z-210423T0100Z/ /O.NEW.KFGF.FW.W.0005.210422T1700Z-210423T0100Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 354 AM CDT Thu Apr 22 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR EASTERN NORTH DAKOTA AND PORTIONS OF NORTHWESTERN AND WEST CENTRAL MINNESOTA... The National Weather Service in Grand Forks has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 003...004...005...007...008...013...014...015 and 029. In North Dakota...Fire Weather Zones 006...007...008...014... 015...016... 024...026...027...028...029...030...038...039... 049...052... 053 and 054. * TIMING... Afternoon and early evening Thursday * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...In the low to mid 60s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this fire weather watch went out at Apr 21, 9:38 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 21, 9:38 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 938 AM CDT Wed Apr 21 2021 .UPDATE... Issued at 938 AM CDT Wed Apr 21 2021 Extended the mention of flurries for the central and southern Red River Valley for another hour or two. Otherwise the day is shaping up quite a bit nicer than the past several... more sunshine, lower winds, and highs in the upper 40s and low 50s. UPDATE Issued at 648 AM CDT Wed Apr 21 2021 After some early morning clearing, which allowed a record low temperature of 18F at Fargo, cloud have expanded this morning with current temps now in the mid and upper 20s for most areas. Mid level clouds will persist across much of eastern ND through the morning and gradually sliding to the southeast today. By afternoon will see clear skies spread from NW to SE with temps much warmer, about 20 degrees, than yesterday with highs in the 50s for the valley and points west with upper 40s east. && .SHORT TERM...(Today through Thursday) Issued at 340 AM CDT Wed Apr 21 2021 Main weather impact for the short term will be with respect to fire weather concerns Thursday. Today will see upper level wave and associated clouds exit to the southeast with 925mb temps warming about 10C over the next 12 hours. This WAA combined with clearing skies and westerly SFC winds will allow temps to rise into the 50s along and west of the valley with mid and upper 40s in the east where a cooler temp profile and a longer duration of clouds exists. Increasing pressure gradient induced mixing along with continued WAA overnight will keep temps warmer than the past few nights with lows around 30. For Thursday the tightening pressure gradient combined with mixing within a deep blyr, some model guidance suggesting mixing to 700mb across the Devils Lake basin, will bring afternoon high temps up into the 60s, possibly 70 in the northern valley. Additionally the relative humidities will drop into the teens and 20s within the dry airmass as model soundings indicate 20 to 25kts to mix with critical to near critical fire weather conditions expected to develop leading to an elevated fire weather risk Thursday afternoon. .LONG TERM...(Thursday night through Tuesday) Issued at 340 AM CDT Wed Apr 21 2021 A few chances for precipitation will be possible during the long term period. Impacts will vary from system to system, with precipitation chances on Friday, Sunday into Monday, and Tuesday respectively. Despite this, potentially heightened fire weather conditions are progged for Saturday with dry conditions expected, although winds should be less of a factor. Otherwise, slightly below normal temperatures are expected to persist for the upcoming weekend into next week. Early weekend (Thursday night through Saturday)... Ensemble guidance is in agreement that a shortwave will push the transient upper level ridging over the northern Plains eastward late Thursday as an upper trough over Nunavut digs southeastward. This shortwave as well as a secondary wave over the central Plains will be the primary catalysts for precipitation potential on Friday. A crashing cold front looks to be the main mechanism for lift from the northernmost wave and as a result, some light rain and snow showers will be possible along the front as it progresses through the area late Friday into Saturday. The southernmost wave may also bring some potential for precipitation, generally south of the I-94 corridor, as it lifts northeastward, but ensemble guidance has yet to reach a consensus on the exact track of this wave. On the heels of the aforementioned cold front, cooler, below normal temperatures and dry conditions are expected moving into Saturday. While winds are expected to remain light (10-15 kt range), heightened fire weather conditions will still possible with RH values dropping into the 25 to 35% range. Sunday into next week... Moving into Sunday, yet another shortwave is progged to pass through the region. Ensemble guidance is beginning to resolve this system a little bit better but questions still remain. The biggest discrepancy between ensembles is the overall propagation of the wave as it looks to be embedded within a split flow regime that could ultimately pull the wave in a number of different directions. Current consensus is leaning toward a chance for somewhat widespread precipitation potential with this wave, but again, this is dependent upon the wave impacting the forecast area and thus this system will continue to be monitored. Our progressive weather pattern should remain in place moving into next week as an upper level trough digs over the western CONUS and begins to move eastward. A quick peek at cluster analysis still shows a vast array of outcomes with the propagation of this wave, however, and confidence in any one solution is low at this time. Despite low confidence, some precipitation is expected, with the extent of precipitation being the main question mark. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 648 AM CDT Wed Apr 21 2021 VFR SCT to BKN CIGs expected to gradually push southeast today with afternoon and evening SKC developing. NW winds will be light at 5 to 10 kts for most of the period outside of a few afternoon gusts of 15 to 20 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...JK LONG TERM...Rick AVIATION...JK
Hazardous weather outlook, Apr 21, 8:47 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 847 AM CDT Wed Apr 21 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221400- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 847 AM CDT Wed Apr 21 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The combination of low humidity and breezy winds will create critical or near critical fire weather conditions across eastern ND and northwest and west central MN Thursday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Fire Weather Watches in North Dakota, 2021Fire Weather Watches in Minnesota, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.